I have been recommended gabapentin for extreme nerve pain in my leg caused by the nerve injury throughout vein surgery. The pain is worse by walking and sometimes I am disabled for days/weeks. I have met professor / doctor / surgeon in Europe. He highly advise me not to take this medication. He said that gabapentin is very dangerous medication and that his wife was on it, which caused her to become epileptic among other very serious side effects. He also said that it was a nightmare for her to get off gabapentin and that she had to be in rehab. Has anyone experienced serious side effects?
Are the side effects of gabapentin serious?
Question posted by Jaca on 14 Dec 2020
Last updated on 15 December 2020 by TKMarsh711
I take Gabapentin for anxiety, along with Klonopin, Lexapro, and Buspar. The only side effect was in the beginning it made me sleepy. It also caused me to gain weight. Other than that, I haven't had any side effects. I had two seizures about 18 years ago before I was ever put on Gabapentin, before I every had anxiety. So I take Phenytek daily to prevent seizures. I haven't had any while on Gabapentin. I have read that it's hard to get off of and I wish I could. But I spend a lot of time making myself anxious about wishing I didn't have to take all these medications. It's a never ending circle.
I use Gabapentin for anxiety, even though it is prescribed for nerve pain. I have never heard of such side effects that was decided to you. I do a lot of research on the drugs I’m taking. Did a different doctor prescribe it? I think if you were given a prescription, contact your pharmacy and let them know your concerns. Can you see another doctor for a second opinion? I have different doctors for different ailments, and they seem to always have an option of their own about drugs I’m prescribed by other doctors. I often pass that info on to the doctor who prescribed such and such, but I rely on the specialist’s option. I don’t want to see you afraid of a prescription. The doctor’s wife may well have other conditions that he didn’t mention. I rely on Gabapentin and don’t have side effects. I know that Lyrica is the alternative. That one can be habit forming. Good luck, you need to calm that nerve pain.
I did find this: 1-10%
Very common (10% or more): Somnolence (21%), dizziness (17%), ataxia (13%)
Common (1% to 10%): Abnormal gait, incoordination, neuralgia, tremor, dysarthria, hyperkinesia, seizures, dysarthria, paresthesia, hypesthesia, coordination abnormal, increased/decreased/absent reflexes, vertigo
So, I did see the chance of seizures is 1-10%. I have never, ever had any of the effects listed. Hope this helps and again, ask another Doctor if you can or a pharmacist. I can’t be someone who says, yeah take it! I wouldn’t do that. Your concerns are real, I know that.
Thank you so much for your response!
pain, neuralgia, gabapentin, side effect, surgery, nerve, injury, vein
- Gabapentin uses and safety info
- Gabapentin information for Healthcare Professionals (includes dosage details)
- Side effects of Gabapentin (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.